UMEM Educational Pearls

Category: Toxicology

Title: "Sudden Sniffing Death"

Keywords: Halogenated hydrocarbons, cardiac sensitization (PubMed Search)

Posted: 9/4/2014 by Kishan Kapadia, DO (Updated: 1/18/2022)
Click here to contact Kishan Kapadia, DO

Dysrhythmia-induced sudden death, termed "sudden sniffing death syndrome," is well described phenomena due to inhalant (chlorinated and aromatic hydrocarbon) abuse. 

Common inhalants include:

Chlorinated hydrocarbons: Degreasers, spot removers, dry-cleaning agents

Fluorocarbons: Freon gas, deodarants

Toluene: Paint thinners, spray paint, airplane glue

Butane: Lighter fluid, fuel

Acetone: Nail polish remover

The common theory behind the syndrome is cardiac sensitization that increases susceptibility of the heart to systemic catecholamines (epinephrine, norepinephrine, etc).  Usually, it occurs after an episode of exertion in that any excess catecholamine exposure causes irritability of the myocardium, resulting in dysrhythmias (V. fib, V. tach) and cardiac arrest. 

If acute dysrhythmias is due to myocardial sensitization, sympathomimectis should be avoided.  Beta-adrenergic antagonist can be used for the catecholamine-sensitized heart.